A Caltech Library Service

Propagation of polarized light in birefringent turbid media: A Monte Carlo study

Wang, Xueding and Wang, Lihong V. (2002) Propagation of polarized light in birefringent turbid media: A Monte Carlo study. Journal of Biomedical Optics, 7 (3). pp. 279-290. ISSN 1083-3668. doi:10.1117/1.1483315.

[img] PDF - Published Version
See Usage Policy.


Use this Persistent URL to link to this item:


A detailed study, based on a Monte Carlo algorithm, of polarized light propagation in birefringent turbid media is presented in this paper. Linear birefringence, which results from the fibrous structures, changes the single scattering matrix and alters the polarization states of photons propagating in biological tissues. Some Mueller matrix elements of light backscattered from birefringent anisotropic turbid media present unusual intensity patterns compared with those for nonbirefringent isotropic turbid media. This result is in good agreement with the analytic results based on the double-scattering model. Degree of polarization, Stokes parameters, and diffuse reflectance as functions of linearly birefringent parameters based on numerical results and theoretical analysis are discussed and compared in an effort to understand the essential physical processes of polarized light propagation in fibrous tissues.

Item Type:Article
Related URLs:
URLURL TypeDescription
Wang, Lihong V.0000-0001-9783-4383
Additional Information:© 2002 Society of Photo-Optical Instrumentation Engineers. Paper TP-05 received July 22, 2001; revised manuscript received Mar. 20, 2002; accepted for publication Mar. 29, 2002. This study was sponsored in part by National Institutes of Health Grant Nos. R01 CA71980 and R21 CA83760, National Science Foundation Grant No. BES9734491, and Texas Higher Education Coordinating Board Grant No. 000512-0123-1999.
Funding AgencyGrant Number
NIHR01 CA71980
NIHR21 CA83760
Texas Higher Education Coordinating Board000512-0123-1999
Subject Keywords:birefringence; scattering media; propagation; polarized light; Monte Carlo algorithm
Issue or Number:3
Record Number:CaltechAUTHORS:20170201-135334462
Persistent URL:
Official Citation:Wang X, Wang LV; Propagation of polarized light in birefringent turbid media: a monte carlo study. J. Biomed. Opt. 0001;7(3):279-290
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:73942
Deposited By: Tony Diaz
Deposited On:02 Feb 2017 03:48
Last Modified:11 Nov 2021 05:23

Repository Staff Only: item control page